Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 95, NWS Grand Forks, ND

July 4, 20188 counties in North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 4, 2018, 2:33 AM CDT for 8 counties in North Dakota. It was in force for 57 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2018, 2:33 AM CDT (07:33 UTC)
Expired
Jul 4, 2018, 3:30 AM CDT
In force
57 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Barnes County, ND, Cass County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Steele County, ND, Traill County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 70 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 2:42 AM CDTTSTM WND GST 502 Ne Pekin, NDPEAK WIND MEASURED AT AN NDAWN STATION.
Jul 4, 2:44 AM CDTTSTM WND DMG11 S Lakota, NDLARGE TREE BRANCHES AND LIMBS DROKEN DOWN AROUND STUMP LAKE PARK AND CAMPGROUND. TIME ESTIMATED BASED ON RADAR.
Jul 4, 2:45 AM CDTTSTM WND DMGMcville, NDA FEW LARGE 4-6 INCH DIAMETER TREE BRANCHES AND LIMBS BROKEN DOWN AROUND TOWN.
Jul 4, 2:46 AM CDTTSTM WND DMG8 Wnw Valley City, NDA FEW LARGE BRANCHES AND LIMBS BROKEN DOWN AT THE LAKE ASTABULA CAMPGROUND.
Jul 4, 2:55 AM CDTTSTM WND GST 511 Nnw Valley City, NDPEAK WIND AT THE VALLEY CITY AIRPORT /KBAC/.
Jul 4, 2:55 AM CDTTSTM WND GST 52Cooperstown, NDPEAK WIND REPORTED AT THE COOPERSTOWN AIRPORT /KS32/.
Jul 4, 3:14 AM CDTTSTM WND DMG3 N Larimore, NDLARGE TREE BRANCHES AND SEVERAL TREES KNOCKED OVER ALONG SHELTER BELT NEAR REST AREA ALONG HIGHWAY 2 VIA PHOTOS FROM SOCIAL MEDIA. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 1:34 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.6 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1282 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1250 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

278 
WUUS53 KFGF 040733
SVRFGF
NDC003-017-027-035-039-063-091-097-040830-
/O.NEW.KFGF.SV.W.0095.180704T0733Z-180704T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
233 AM CDT WED JUL 4 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Southwestern Grand Forks County in northeastern North Dakota...
  Southern Nelson County in northeastern North Dakota...
  Western Cass County in southeastern North Dakota...
  Western Traill County in southeastern North Dakota...
  Griggs County in southeastern North Dakota...
  Barnes County in southeastern North Dakota...
  Steele County in southeastern North Dakota...
  Southeastern Eddy County in northeastern North Dakota...

* Until 330 AM CDT.

* At 232 AM CDT, severe thunderstorms were located along a line
  extending from near Hamar to near Marion, moving east at 60 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Severe thunderstorms will be near...
  Tolna around 235 AM CDT.
  Litchville around 240 AM CDT.
  Hastings around 245 AM CDT.
  Kathryn around 250 AM CDT.
  Nome around 255 AM CDT.

This includes Interstate 94 in North Dakota between mile markers 272
and 327.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4785 9856 4785 9853 4792 9853 4796 9742
      4664 9725 4663 9751 4665 9844 4699 9844
      4699 9847 4760 9850 4760 9857
TIME...MOT...LOC 0732Z 264DEG 61KT 4791 9854 4665 9838 

HAIL...1.00IN
WIND...70MPH
 
$$

GG
1 follow-up statement
598 
WWUS53 KFGF 040757
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
257 AM CDT WED JUL 4 2018

NDC027-040806-
/O.CAN.KFGF.SV.W.0095.000000T0000Z-180704T0830Z/
Eddy ND-
257 AM CDT WED JUL 4 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EDDY COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
southeastern and northeastern North Dakota.

LAT...LON 4754 9808 4793 9826 4796 9742 4664 9725
      4663 9751 4665 9817 4701 9811
TIME...MOT...LOC 0756Z 264DEG 61KT 4795 9797 4669 9783 

$$

NDC003-017-035-039-063-091-097-040830-
/O.CON.KFGF.SV.W.0095.000000T0000Z-180704T0830Z/
Grand Forks ND-Nelson ND-Cass ND-Traill ND-Griggs ND-Barnes ND-
Steele ND-
257 AM CDT WED JUL 4 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR SOUTHWESTERN GRAND FORKS...SOUTHEASTERN NELSON...WESTERN CASS...
WESTERN TRAILL...EASTERN GRIGGS...EASTERN BARNES AND STEELE
COUNTIES...

At 256 AM CDT, severe thunderstorms were located along a line
extending from near Petersburg to Nome, moving east at 70 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

These severe storms will be near...
  Lucca around 300 AM CDT.
  Larimore and Alice around 310 AM CDT.
  Turtle River State Park, Chaffee and Arvilla around 315 AM CDT.
  Grand Forks AFB and Leonard around 320 AM CDT.

This includes Interstate 94 in North Dakota between mile markers 287
and 327.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4754 9808 4793 9826 4796 9742 4664 9725
      4663 9751 4665 9817 4701 9811
TIME...MOT...LOC 0756Z 264DEG 61KT 4795 9797 4669 9783 

HAIL...1.00IN
WIND...70MPH
 
$$

GG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 11:52 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 3, 11:52 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1152 PM CDT Tue Jul 3 2018

.UPDATE...
Issued at 1148 PM CDT Tue Jul 3 2018

Line of severe storms moving east around 30mph currently west of
Bismarck is expected to reach the western edges of the FA in the 3
to 5am time frame. Torrential rain with potential 60mph winds
will be the primary concern across SE ND as day breaks.

UPDATE Issued at 938 PM CDT Tue Jul 3 2018

Still in the monitoring phase as convection continues to expand
to the west with the upper level trough and associated high plains
storms. To the south some slow moving heavy rainers just sitting
over parts of NE SD. Most likely scenario to pan out appears to be
a complex develops across ND as the western activity interacts
with PWats 1.5 to near 2 inches and MLCAPE 2 to 3k. Potential for
severe winds and heavy rain will be the primary concern with this
system over night.

UPDATE Issued at 650 PM CDT Tue Jul 3 2018

MLCIN appears to be keeping convection at bay across SE ND this
evening as strong convection has begun well south of the FA
southwest of Aberdeen SD. CAMs do show some stronger activity
lifting into the extreme southern FA between 10pm and midnight.
More widespread MCS appears likely to form in the high plains and
race east through the overnight. Will continue to monitor radar
trends and hires model solns through the evening.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 338 PM CDT Tue Jul 3 2018

South winds helping the low level moisture return northward with
dew pts in the mid 60s to lower 70s...even a few AWOS sites in E
ND in the mid 70s. CU developed with some higher level cloud cover
above. SPC meso analysis field indicates still enough CIN to
prevent much growth in any CU fields and thus lack of any
precipitation. Some agitated CU with some mid level showers
earlier this aftn in NE SD to the Morris MN area but that has
since weakened. 850 mb moisture convergence is targeting far NE SD
thru the evening but no boundary evident in this area and 850 mb
winds this evening are not that great either. Thus highly
uncertain if any storms will form in the MN/ND/MN border region
this evening. Main upper wave moving out of Wyoming with better
upper level lift will spread into central ND toward midnight and
move ENE thereafter. Better 850 mb jet with this feature and this
may well be the main player tonight. For time being kept highest
pops per CAM guidances in SE ND thru the night...but that can be
tweaked as needed.

Wave will move thru Wed AM with drier west winds behind it
spreading into E ND by midday and into the eastern fcst area by
evening.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 338 PM CDT Tue Jul 3 2018

Calmer weather is expected for the second half of the week as
lingering showers and thunderstorms exit the region Wednesday
evening across southwest to north central Minnesota. Surface high
pressure building in behind the frontal passage on Wednesday will
linger over the area Thursday through the early weekend. This will
be accompanied by height rises aloft associated with an upper level
ridge building over the central CONUS.

Heading into Saturday and Sunday, the surface high begins to shift
eastward in response to surface pressure rises associated with the
building ridge. As this occurs southerly warm air advection will
allow temperatures to climb to the upper 80s and perhaps low 90s for
central and eastern North Dakota with mid to upper 80s for northwest
Minnesota. Most deterministic guidance suggests an upper level
shortwave and attendant mid level jet max propagating up and around
the northwest side of the upper level ridge that will help enhance
surface pressure falls along the leeward side of the Rockies across
Canada and into MT/WY.

Thunderstorms will be possible as this trough/cold front pushes east
Saturday evening and into Sunday morning. Given the moderate
instability and 30-50 knot bulk shear values forecast, organized
convection is possible with a linear storm mode most the most likely
scenario at this time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1148 PM CDT Tue Jul 3 2018

Line of thunderstorms expected to move across the FAR and
Possible DVL and GFK TAF sites before 12Z. West to turn to the
west tomorrow afternoon with gusts to near 25kts at DVL and GFK.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JK
SHORT TERM...Riddle
LONG TERM...AM
AVIATION...JK
Hazardous weather outlook, Jul 3, 6:11 AM CDT, 20 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
611 AM CDT Tue Jul 3 2018

MNZ001-004>009-013>017-022>024-027-028-030>032-040-NDZ006>008-
014>016-024-026-027-054-041115-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard-
West Becker-East Becker-West Otter Tail-East Otter Tail-Wadena-
Grant-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-
Eddy-Nelson-Grand Forks-Western Walsh County-
611 AM CDT Tue Jul 3 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Severe thunderstorms will be possible for this morning. Expect
wind gusts to 60 mph and hail up to one inch in diameter. Also
locally heavy rain will be possible.

Severe thunderstorms will be possible this evening and tonight.
Storms are expected to develop over the central Dakotas and move
to the east. One can expect hail up to 1.5 inches in diameter and
wind gusts to 60 mph. Locally heavy rain will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Severe storms will be possible for Wednesday morning over the
southeast zones or roughly southeast of a line from Baudette, MN
to Wahpeton ND. Expect hail up to 1 inch in diameter and wind gust
to 70 mph will be possible. Also locally heavy rain will be
possible. Elsewhere no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ002-003-029-NDZ028>030-038-039-049-052-053-041115-
Norman-Clay-Wilkin-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Sargent-Richland-
611 AM CDT Tue Jul 3 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Severe thunderstorms will be possible for this morning for
southeast Northeast Dakota and neighboring parts of west central
Minnesota. Expect wind gusts to 70 mph and hail up to one inch in
diameter through 9 AM CDT. Also locally heavy rain will be
possible.

Severe thunderstorms will be possible this evening into tonight.
Storms are expected to develop over the central Dakotas and move
to the east. One can expect hail up to 2 inches in diameter and
wind gusts to 70 mph. Locally heavy rain will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

JH

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 2:00 AM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Griggs, Nelson, Ramsey45 min
Jul 4, 2:26 AM CDTTornado WarningFGFBenson, Eddy, Nelson, Ramsey49 min
Jul 4, 2:37 AM CDTSevere Thunderstorm WarningFGFBenson, Cavalier, Grand Forks, Nelson, Ramsey, Towner and 1 more53 min
Jul 4, 3:09 AM CDTSevere Thunderstorm WarningFGFCass, Ransom, Richland, Sargent66 min
Jul 4, 3:09 AM CDTTornado WarningFGFCavalier, Pembina, Ramsey, Walsh36 min
Jul 4, 3:24 AM CDTSevere Thunderstorm WarningFGFCass, Grand Forks, Steele, Traill66 min
Jul 4, 3:27 AM CDTSevere Thunderstorm WarningFGFCavalier, Grand Forks, Pembina, Ramsey, Walsh63 min
Jul 4, 4:16 AM CDTSevere Thunderstorm WarningFGFPembina59 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.